Health experts raise concerns about new drug that combines fentanyl with animal tranquilizer
MOBILE, Ala. (WALA) -Fentanyl overdoses are continuing across the country. Now health officials are concerned about a new drug called Tranq which is an animal tranquilizer mixed with fentanyl. Virginia Guy with the Drug Education Council says it’s already a problem in other parts of the country.
“Part of the reason is they’re a lot less expensive so that drug dealers can make more money,” said Virginia Guy.
The Drug Enforcement Administration says the most common tranquilizer is xylazine which is a tranquilizer that’s used on large animals like horses. Guy says the drug has been known to lower a person’s respiratory response.
“Sometimes you can get that back and sometimes not so when it depresses your respiratory system then you can just totally stop breathing,” added Guy.
She also says what makes it even more dangerous is its resistance to Narcan.
“The Narcan will help address the fentanyl, but it will not address the animal tranquilizer and that would take additional medical care,” said Guy.
The DEA says the xylazine drug mixtures appears to be following the same pattern as fentanyl starting with markets in the northeast before spreading to the south. AltaPointe Health says as of now they haven’t had any Tranq related overdoses in our area. They’ve heard about how serious the problem is elsewhere.
“Lately, Tranq has been a much bigger part of overdose deaths. I am incredibly concerned. It’s just devastated Philadelphia and I’m really hoping it doesn’t become a big thing here,” said Dr. Jason Luke Engeriser with AltaPointe Health.
Health experts say if you come see someone who you suspect is having an overdose you should call 911 immediately and give them Narcan if it’s available.
Copyright 2023 WALA. All rights reserved.